Colorado, 2008

Hail in Colorado, June 29, 2008

June 29, 2008 · NWS PUB · 6 events in 2 counties and zones

Severe thundertorms produced hail greater than quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe thundertorms produced hail greater than quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 29, 1:25 PM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 29, 1:25 PM MST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
225 PM MDT SUN JUN 29 2008

.SHORT TERM...
(TONIGHT AND MONDAY)

CONVECTION HAS BEEN SLOWER TO DEVELOP ACROSS THE EASTERN MOUNTAINS
PROBABLY TO SOME EXTENT DUE TO SOME MID/HIGH CLOUD COVER WHICH IS
SLOWING THE SFC BASED HEATING DURING THE LATE MORNING...THOUGH IN
LAST HOUR SATELLITE IS SHOWING MORE VERTICAL DEVELOPMENT.
MEANWHILE...MORE VIGOROUS CONVECTION IS ONGOING ACROSS THE SW  MTS
AND WRN PORTIONS OF THE SAN LUIS VALLEY WHERE DEW POINTS ARE STILL
IN THE MID 30S TO UPPER 40S.  DEW POINTS ARE DRIER TO THE NORTHWEST
WITH LOWER 20S REPORTED AT KLXV.   MEANWHILE ON THE PLAINS...DEW
POINTS HAVE BEEN HOVERING IN THE MID 40S.

FOR THIS EVENING...EXPECT MOST CONVECTION WILL STAY CONFINED TO THE
MOUNTAINS AND VALLEYS WITH STORM MOTIONS TO THE SOUTH TO SOUTHEAST
AROUND 10 MPH. BUFKIT SOUNDINGS KEEP THE EASTERN PLAINS CAPPED
TODAY...SO WILL KEEP NIL POPS OUT TOWARDS THE CO/KS BORDER.
MEANWHILE WITH HIGHER DEW POINTS REMAINING ACROSS THE VALLEYS AND
MOUNTAINS...CAPES WILL RUN AROUND 600-1200 J/KG. WEAK WINDS THROUGH
THE MID/UPPER LEVELS KEEPS DEEP LAYER SHEARS ON THE LIGHT SIDE...SO
STORMS WILL BE PULSEY IN NATURE.  THEY COULD BRIEFLY PRODUCE SOME
SMALL HAIL AND WIND GUSTS UP TO 40 MPH WITH THE STRONGER
STORMS...ALONG WITH LOCALLY HEAVY RAINFALL AND DANGEROUS CLOUD TO
GROUND LIGHTNING. MAIN FORCING APPEARS TO BE ACROSS THE SOUTHWEST
WHERE WEAK PV LOBE IS MOVING THROUGH...SO CONVECTION MAY CONTINUE A
LITTLE PAST MIDNIGHT ACROSS THE WRN MT AREAS.  PLAN TO KEEP SOME LOW
GRADE ISOLATED POPS UNTIL 09Z.

FOR MONDAY...SIMILAR PATTERN WITH RIDGE AXIS STILL OFF TO THE
WEST...AND AMPLE LOW LEVEL MOISTURE REMAINING ACROSS THE HIGH
VALLEYS AND MOUNTAINS.  FORCING MAY BE SLIGHTLY STRONGER TOMORROW AS
PV LOBE TO THE WEST BEGINS TO MOVE EASTWARD ACROSS THE AREA DURING
THE AFTERNOON.  SO COULD SEE CONVECTION START A LITTLE EARLIER.  DEW
POINTS WILL BE SIMILAR TO TODAY...SO PROBABLY LOOKING AT SIMILAR
CAPES AND CONTINUED LIGHT SHEAR.  COULD BE ONE OR TWO STRONG STORMS
WITH HAIL UP TO 1/2 INCH IN DIAMETER...WIND GUSTS TO 40 MPH AND
LOCALLY HEAVY RAINFALL.  APPEARS TO BE LESS OF A CAP IN PLACE
TOMORROW...SO STORMS MAY HAVE A SLIGHTLY EASIER TIME MOVING OFF INTO
THE ADJACENT PLAINS TOMORROW. -KT

.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

THE UPR RIDGE IS EXPECTED TO STAY CENTERED JUST WEST OF CO THRU THE
WEEK AND POSSIBLY SHIFTING E OVR CO NEXT WEEKEND.  MSTR WL STILL BE
TRAPPED UNDER THE RIDGE OVR THE FORECAST AREA.  WE SHOULD SEE ISOLD
TO SCT THUNDERSTORMS DEVELOP EACH AFTERNOON...CONTINUING INTO THE
EVENING.  ALSO WITH THE RIDGE KEEPING WARM AIR OVR THE AREA...TEMPS
WL GENERALLY BE ABOVE SEASONAL NORMS...EXCEPT ON THU IN THE WAKE OF
THAT SHRTWV TROF TEMPS SHOULD BE COOLER...LIKELY A FEW DEGREES BELOW
NORMAL.  WED NIGHT/THU MORNING A SHRTWV TROF MOVES OVR THE ERN
PLAINS AND THE GFS DEVELOPS AND MCS.  WL KEEP POPS IN THE OVERNIGHT
PERIOD AND THU MORNING. WINDS SHOULD GENERALLY BE FAIRLY WEAK ACRS
THE AREA THIS WEEK AND THE THUNDERSTORMS HAVE GENERALLY BE WET THE
LAST COUPLE DAYS AND IT SHOULD CONTINUE TO BE THIS WAY THROUGH THE
WEEK ALTHOUGH THERE WL PROBABLY BE A FEW DRY STORMS AS WELL.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED OVER THE
MOUNTAINS THROUGH THE EVENING...WITH VFR TO MVFR CIGS.  MOST OF
THESE THUNDERSTORMS WILL STAY CONFINED TO THE HIGHER TERRAIN WEST OF
I-25.  COULD SEE SOME ERRATIC WIND GUSTS TO 40 MPH ESPECIALLY AT THE KALS
TAF SITE...ALONG WITH SMALL HAIL AND LOCALLY HEAVY RAIN.
THUNDERSTORMS WILL DIMINISH FOR MOST AREAS BY MIDNIGHT.  LESS CLOUD
COVER EXPECTED MONDAY MORNING...THEN AFTERNOON THUNDERSTORMS WILL
REDEVELOP OVER THE MOUNTAINS BY EARLY AFTN AND HAVE A SLIGHTLY
BETTER CHANCE TO AFFECT THE KCOS AND KPUB TAF SITES AFTER 21Z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31/28
Hazardous weather outlook, Jun 29, 4:48 AM MST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
548 AM MDT SUN JUN 29 2008

COZ058>089-093>099-301200-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
548 AM MDT SUN JUN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED TO DEVELOP AND MOVE ACROSS
THE HIGHER TERRAIN AND ADJACENT PLAINS THIS AFTERNOON AND EVENING.
THE PRIMARY THREATS FROM STORMS WHICH DO DEVELOP WILL BE CLOUD TO
GROUND LIGHTNING...GUSTY WINDS TO NEAR 40 MPH AND LOCALLY HEAVY
RAINFALL. SMALL HAIL UP TO 1/2 INCH IN DIAMETER MAY ALSO BE
POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE EACH DAY THROUGH THE PERIOD.  THE PRIMARY WEATHER THREATS
ARE EXPECTED TO BE LIGHTNING AND HEAVY RAIN.  HOWEVER...WIND GUSTS
TO AROUND 40 MPH AND HAIL UP TO 1/2 INCH DIAMETER WILL ALSO BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE HIGHER TERRAIN AND ADJACENT PLAINS THIS
AFTERNOON AND EVENING.

The radar

The Pueblo radar (KPUX), 115 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Custer

When
June 29, 3:48 PM MST to 3:53 PM MST
Where
Custer County, 5.28 mi SW of Rosita
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.040, -105.390

Hail, Custer

When
June 29, 3:57 PM MST to 4:02 PM MST
Where
Custer County, 5.98 mi W of Westcliffe
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.130, -105.580

Hail, Pueblo

When
June 29, 5:11 PM MST to 5:30 PM MST
Where
Pueblo County, Beulah
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.080, -104.980

Hail, Pueblo

When
June 29, 5:19 PM MST to 5:24 PM MST
Where
Pueblo County, 0.88 mi SW of Beulah
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.070, -104.990

Hail, Pueblo

When
June 29, 5:30 PM MST to 5:50 PM MST
Where
Pueblo County, 0.69 mi S of Beulah
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.070, -104.980

Hail, Pueblo

When
June 29, 6:50 PM MST to 6:55 PM MST
Where
Pueblo County, Rye
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.920, -104.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104770, 104772, 104773, 104775, 104776, 104778.